Alert archive / Arizona / Tornado Warnings in 2024

Tornado Warning 4, NWS Tucson, AZ

August 16, 2024Cochise County, Arizona

NWS Tucson, AZ issued this tornado warning at Aug 16, 2024, 8:22 PM MST for Cochise County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2024, 8:22 PM MST (03:22 UTC)
Expired
Aug 16, 2024, 8:46 PM MST
In force
24 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
3283 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

783 
WFUS55 KTWC 170322
TORTWC
AZC003-170400-
/O.NEW.KTWC.TO.W.0004.240817T0322Z-240817T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tucson AZ
822 PM MST Fri Aug 16 2024

The National Weather Service in Tucson has issued a

* Tornado Warning for...
  West central Cochise County in southeastern Arizona...

* Until 900 PM MST.

* At 821 PM MST, a severe thunderstorm capable of producing a tornado
  was located over Dragoon, or 17 miles southwest of Willcox, moving
  northwest at 15 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Dragoon around 825 PM MST.

Other locations impacted by this tornadic thunderstorm include Texas
Canyon.

This includes Interstate 10 between mile markers 314 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3202 10992 3193 10995 3197 11018 3216 11009
TIME...MOT...LOC 0321Z 130DEG 13KT 3204 11001 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JT
2 follow-up statements
724 
WWUS55 KTWC 170337
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
837 PM MST Fri Aug 16 2024

AZC003-170400-
/O.CON.KTWC.TO.W.0004.000000T0000Z-240817T0400Z/
Cochise-
837 PM MST Fri Aug 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
NORTHWESTERN COCHISE COUNTY...

At 837 PM MST, a severe thunderstorm capable of producing a tornado
was located near Dragoon, or 17 miles northeast of Benson, moving
northwest at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly remote areas of
northwestern Cochise County, including the following locations...
Texas Canyon.

This includes Interstate 10 between mile markers 314 and 325.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3206 10996 3196 11003 3197 11018 3216 11009
TIME...MOT...LOC 0337Z 130DEG 13KT 3208 11006 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JT
854 
WWUS55 KTWC 170346
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
846 PM MST Fri Aug 16 2024

AZC003-170355-
/O.CAN.KTWC.TO.W.0004.000000T0000Z-240817T0400Z/
Cochise-
846 PM MST Fri Aug 16 2024

...THE TORNADO WARNING FOR NORTHWESTERN COCHISE COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

Remember, a Severe Thunderstorm Warning still remains in effect for
Northeast Cochise and Eastern Pima Countues until 9:30 PM MST.

&&

LAT...LON 3206 10996 3196 11003 3197 11018 3216 11009
TIME...MOT...LOC 0336Z 130DEG 13KT 3210 11009 

$$

JT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this tornado warning went out at Aug 16, 1:36 PM MST, 6 hours 46 minutes earlier.

Area forecast discussion, Aug 16, 1:36 PM MST, 6 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
136 PM MST Fri Aug 16 2024

.SYNOPSIS...There will be a daily chance of mainly afternoon and
evening showers and thunderstorms through next week across southeast
Arizona. The thunderstorms will be accompanied by the typical
monsoon threats of strong wind gusts, localized heavy rainfall and
flash flooding and blowing dust. High temperatures will be several
degrees above normal into at least the middle of next week.

&&

.DISCUSSION...In the larger picture, high pressure aloft centered in
east central New Mexico will move northeast into northeastern New
Mexico by Saturday and then remain quasi-stationary between northern
New Mexico and the Texas panhandle through next week. This will keep
southeast Arizona in a favorable south-southeast flow pattern for
shower and thunderstorm development. The models show some drier
air gets trapped under the upper high and spreads across our eastern
counties (Graham and Cochise) Sunday into Tuesday, which could limit
thunderstorm activity in those areas on those days. With the upper
high in close proximity, positive height anomalies will lead to high
temperatures being 3-6 degrees above normal through at least the
middle of next week.

For this afternoon and tonight: A very slow start to convection
today as expected. The University of Arizona WRF model and other hi-
res models continue to indicate that isolated to scattered showers
and thunderstorms will develop this afternoon and then continue well
into evening hours tonight across much of southeast Arizona. The
main threats will be strong wind gusts and localized heavy
rainfall/flash flooding and blowing dust.

Saturday and Sunday: Both days appear active, with Saturday being
the most active. Drier air edging in from the east on Sunday will
limit convection over portions of Cochise and Graham counties.
However, scattered showers and thunderstorms are still expected west
of a Sierra Vista to Oracle line on Sunday. Strong (to severe) wind
gusts and heavy rainfall/flash flooding will be possible both days
with the stronger storms. The thunderstorms will initiate over the
higher terrain and then move to the west/northwest into the
lower deserts with a southeast steering flow.

Monday and Tuesday: The models show the drier air pushing westward
across the eastern counties limiting thunderstorm activity. Isolated
chances for much of the forecast area, with the highest POPs from
Santa Cruz County westward across central Pima County.

Wednesday through Friday of next week: Deeper moisture returns to
southeast Arizona, as a trough develops along the west coast and the
flow turns more southerly across Arizona. A standard monsoon
forecast of isolated to scattered mainly afternoon and evening
showers and thunderstorms for these days at this time.

&&

.AVIATION...Valid through 18/00Z.
FEW-SCT clouds at 6K-9k ft AGL becoming SCT-BKN clouds at 6k-9k ft
AGL and BKN-OVC clouds AOA 15k ft AGL by 16/23Z, with ISOLD-SCT
SHRA/TSRA thru 17/06Z, then slowly clearing skies thru 17/17Z. Aft
17/17Z, SCT-BKN clouds at 6k-9k ft AGL and ISOLD-SCT SHRA/TSRA thru
the end of the forecast period. MVFR conditions near TSRA, with VSBY
restrictions, wind gusts to 45+ kts, heavy rain and mountain
obscurations. Outside of thunderstorm wind gusts, wind speeds will
be 12 kts or less, favoring a WLY/NWLY direction during the
afternoon/early evening hours and variable in direction at other
times. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There will be a daily chance of showers and
thunderstorms across southeast Arizona through next week. Saturday
looks to be the most active day in terms of storm coverage and
strength. High temperatures will be 3 to 6 degrees above normal
through the middle of next week. Min RH values will be in the 20-30
percent range in most valleys locations (lowering to near 15 percent
in eastern Cochise and the upper Gila River valley) through the
middle of next week. Outside of any thunderstorm outflow winds, 20-
foot winds will generally be 15 mph or less, with afternoon/early
evening gusts to 20-25 mph and light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 16, 5:29 PM MST, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
529 PM MST Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Tstm Wnd Gst     12 NW Patagonia         31.68N 110.88W
08/16/2024  M58 MPH          Santa Cruz         AZ   Mesonet

            Mesonet station QHPA3 Hopkins. Time
            estimated by radar.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 16, 5:54 PM MSTTornado WarningTWCPima36 min
Aug 16, 6:24 PM MSTSevere Thunderstorm WarningTWCPima51 min
Aug 16, 7:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 16, 7:55 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Aug 16, 8:31 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 16, 8:43 PM MSTSevere Thunderstorm WarningTWCCochise, Pima47 min
Aug 17, 1:33 PM MSTSevere Thunderstorm WarningTWCSanta Cruz42 min
Aug 17, 2:10 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 17, 2:19 PM MSTSevere Thunderstorm WarningTWCSanta Cruz41 min
Aug 17, 2:43 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz47 min
Aug 17, 2:50 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 17, 3:04 PM MSTSevere Thunderstorm WarningTWCSanta Cruz28 min
Aug 17, 3:29 PM MSTSevere Thunderstorm WarningTWCPima61 min
Aug 17, 3:40 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz50 min
Aug 17, 3:48 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 17, 3:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 17, 4:38 PM MSTSevere Thunderstorm WarningTWCPima52 min

Nearby

Tornado Warnings in Arizona, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.